Hypereosinophilia is quite a frequent finding in clinical practice. Common causes of hypereosinophilia include infectious, allergic, neoplastic, and hematological disorders. Another less frequent cause is hypereosinophilic syndrome (HES), characterized by eosinophilic infiltration and damage of various target organs . Therefore, a diagnostic approach in hypereosinophilia should specifically focus on a constellation of signs and symptoms presented by the patient. Heart involvement in HES is present in 58% of cases, and it is potentially life-threatening . The present report aimed to describe a case of heart failure due to large thrombus formation in the right ventricle (RV) and to discuss the diagnostic approach and interventional management in this fatal course of HES.
A 64-year-old woman with a history of arterial hypertension, allergy to multiple drugs, recurrent angioedema episodes, and eosinophilia under observation in the earlier 12 months was admitted to the hospital due to acute dyspnea with concomitant Quincke’s edema. In the previous 3–4 months, she experienced progressive exertional dyspnea. Rheumatological, pulmonological, or parasitic backgrounds of hypereosinophilia were excluded.
On admission, the patient presented dyspnea (predominantly platypnea) with desaturation to 85%. Laboratory tests demonstrated marked eosinophilia 2.07 × 109/l (14%), elevated N-terminal pro-B-type natriuretic peptide (7160.1 pg/ml), D-dimer concentration, and mild respiratory alkalosis with hypoxemia and hypocapnia. Computed tomography pulmonary angiogram excluded pulmonary embolism and revealed a lack of post-contrast enhancement in the RV (Figure 1D), corresponding with the presence of a large mass on transthoracic echocardiography (Figure 1A–C). Bone marrow aspiration and trepanobiopsy ruled out a hematologic cause of hypereosinophilia. Cardiac magnetic resonance confirmed its thrombotic character and revealed global subendocardial fibrosis of the RV (Figure 1E, F). The clinical picture was typical of HES.
After steroid therapy, a decrease in the eosinophilic count was obtained. The 38-day-long anticoagulant treatment did not decrease the size of the thrombus, and heart failure symptoms were still present. The possible treatment pathways, including thrombus aspiration methods , were discussed with the multidisciplinary team. Considering the size of the thrombus, ineffectiveness of anticoagulants, and high risk of RV wall damage, the cardiac surgery method to evacuate the thrombus was recommended.
The operation was initially successful. However, in the postoperative period, mechanical ventilation could not be discontinued. The mechanism of the above was unclear, but a rapid increase in right ventricular outflow after surgery, resulting in pulmonary edema and damage of pulmonary capillaries should be taken into consideration. The patient developed pneumonia and sepsis, which resulted in death.
The presence of intracardiac thrombi was described in other rare systemic diseases . However, there are limited data on the presence and management of intra-cardiac thrombotic complications in the course of HES. Zhang et al.  reviewed 477 articles about hypereosinophilia and found 33 cases describing this phenomenon. Intra-cardiac thrombi occurred rarely (about 7%), definitely more often in the left or both ventricles (91%), and they could lead to peripheral embolism. The pharmacological treatment included steroid and anticoagulant therapy, hydroxyurea, and imatinib. Three patients underwent surgery procedures: one died due to septic shock and two were alive, but their prognosis was poor. The overall mortality rate of the group with intracardiac thrombus was high (27.3%).
This case raises important issues: (1) the diagnosis of HES requires multimodality imaging and management engaging a multidisciplinary team; (2) in cases of hypereosinophilia and symptoms suggesting cardiac involvement urgent diagnostic and therapeutic strategy should be applied; (3) regardless of the implemented procedure, the presence of a giant intra-cardiac thrombus in the course of HES significantly worsens the prognosis.
Conflict of interest: None declared.
Open access: This article is available in open access under Creative Common Attribution-Non-Commercial-No Derivatives 4.0 International (CC BY-NC-ND 4.0) license, allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially. For commercial use, please contact the journal office at firstname.lastname@example.org.